NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How should a nurse speak to a patient with hearing loss?

  1. ACover the mouth to stop background noise
  2. BSpeak very fast to keep the message short
  3. CFace the patient and speak clearly at a normal pace
  4. DShout loudly from behind the patient so they can hear every word
2.Nursing fundamentalsHard

A patient has had a stroke. Why must swallowing be screened before giving food, drink or oral medicine?

  1. ADysphagia is common after stroke and can cause aspiration pneumonia
  2. BSwallowing checks are only needed if the patient asks
  3. CPatients after a stroke are always kept nil by mouth for at least a week
  4. DOral medicines are never used after a stroke
3.Infection control & patient safetyMedium

Which drugs are used as antidotes for nerve agent poisoning?

  1. AVitamin K and protamine
  2. BAtropine and pralidoxime
  3. CAcetylcysteine and charcoal
  4. DNaloxone and flumazenil
4.Infection control & patient safetyHard

A nurse teaches a patient about home oxygen safety. Which statement shows a need for further teaching?

  1. A“I can light candles at dinner if my oxygen is turned down low.”
  2. B“I will keep my spare cylinders upright and secured.”
  3. C“I will keep my oxygen away from the stove.”
  4. D“I will put a ‘no smoking’ sign on my front door for visitors.”
5.Prioritization & delegationMedium

During START triage, a non-walking adult is breathing 36 times a minute. Which category is the victim given?

  1. AGreen (minor)
  2. BRed (immediate)
  3. CYellow (delayed)
  4. DBlack (expectant)
6.Prioritization & delegationHard

During JumpSTART triage, a child is not breathing after the airway is opened but has a palpable pulse. What is the next step?

  1. AGive five rescue breaths; if breathing starts, tag the child red
  2. BTag the child green and return to them after the others
  3. CTag the child black at once and move on to the next victim
  4. DStart full CPR on the child and stay with them until more help arrives
7.Clinical nursingMedium

Which rule is essential for safe use of patient-controlled analgesia (PCA)?

  1. AThe nurse should press it every hour
  2. BThe button should be pressed before each meal
  3. COnly the patient should press the button
  4. DRelatives should press it while the patient sleeps
8.Clinical nursingHard

A patient suddenly develops a painful red eye with blurred vision, haloes around lights and vomiting. What should be suspected?

  1. AA stye
  2. BSimple conjunctivitis from a viral infection
  3. CDry eye syndrome
  4. DAcute angle-closure glaucoma
9.Lab values & electrolytesMedium

A patient who has been vomiting for two days has a BUN of 32 mg/dL (urea 11.4 mmol/L) and a normal creatinine. What is the most likely cause?

  1. ALow-protein diet
  2. BLiver failure
  3. CDehydration
  4. DOverhydration
10.Lab values & electrolytesHard

An older adult has bone pain, fatigue and frequent infections. Results show anemia, a calcium of 12.4 mg/dL (3.1 mmol/L), a raised total protein and a rising creatinine. Which condition should be suspected?

  1. AMultiple myeloma
  2. BPrimary hypothyroidism
  3. CAcute viral hepatitis
  4. DIron-deficiency anemia
11.PharmacologyMedium

Which assessment is most important during IV mannitol therapy?

  1. AUrine output, electrolytes and signs of fluid overload
  2. BLiver enzymes and signs of jaundice
  3. CPlatelet count and signs of bleeding
  4. DBlood glucose before meals and signs of hypoglycaemia
12.PharmacologyHard

A man on long-term testosterone therapy has a rising haematocrit. Why is this important?

  1. ATestosterone raises red cell production, increasing clot risk
  2. BIt means the testosterone dose is too low
  3. CA high haematocrit shows that the testosterone is not being absorbed
  4. DIt is a sign of liver failure caused by testosterone
13.Med-surg: cardiovascular & respiratoryMedium

How big should a suction catheter be compared with the tracheostomy or endotracheal tube?

  1. AExactly the same diameter as the tube, for a tight fit
  2. BNo more than half the internal diameter of the tube
  3. CLarger than the tube, so that it clears it completely
  4. DAny size, as the diameter does not matter
14.Med-surg: cardiovascular & respiratoryHard

A patient with known peripheral arterial disease suddenly has a cold, white, painful foot with no pulses and numb toes. What is the priority?

  1. ARaise the leg on pillows and warm the foot with a hot water bottle
  2. BEncourage walking to open up the collateral circulation
  3. CApply a compression bandage to improve the circulation
  4. DEscalate at once as an emergency; keep the leg level, no heat
15.Med-surg: neuro, endocrine & renalMedium

A patient with primary adrenal insufficiency has a fever. What is the usual sick-day advice for steroid replacement?

  1. AKeep the usual dose and avoid drinking extra fluids for now
  2. BIncrease the glucocorticoid dose, often doubling it
  3. CStop the steroid until the fever has settled
  4. DHalve the dose to reduce the side effects
16.Med-surg: neuro, endocrine & renalHard

A patient with raised intracranial pressure needs endotracheal suctioning. Which approach is most appropriate?

  1. APre-oxygenate, keep each pass short and limit the number of passes
  2. BLie the patient flat with the head turned during suctioning
  3. CSuction for at least 30 seconds to clear all secretions at once
  4. DSuction every 15 minutes as a routine, even without secretions
17.Med-surg: GI, perioperative & oncologyMedium

Which nursing intervention best reduces preoperative anxiety?

  1. ATelling the patient that there is nothing to worry about
  2. BExplaining what will happen and answering questions
  3. CKeeping family members away until after surgery
  4. DAvoiding talking about the operation at all
18.Med-surg: GI, perioperative & oncologyHard

While a central line is disconnected, a patient suddenly becomes breathless with chest pain and hypotension. Air embolism is suspected. What should the nurse do first?

  1. ASit the patient fully upright and flush the line
  2. BGive the patient a drink and observe for an hour
  3. CRemove the central line straight away and leave the site open to the air
  4. DClamp the line, lie the patient left side down, head low; give oxygen
19.Maternity & obstetric nursingMedium

Which newborn is at greatest risk of hypoglycaemia in the first hours after birth?

  1. AA baby born by planned caesarean to a healthy mother
  2. BA large baby of a mother with diabetes
  3. CA baby with an APGAR of 9 at 5 minutes
  4. DA term baby of average weight who is breastfeeding well
20.Maternity & obstetric nursingHard

A woman at 34 weeks was in a car crash. She has abdominal pain, a rigid tender uterus and only slight vaginal bleeding. Late decelerations appear. Which statement is most accurate?

  1. AThe findings are typical of normal labour
  2. BShe may have a concealed abruption with major blood loss despite little visible bleeding
  3. CLittle visible bleeding means blood loss is minor
  4. DA rigid uterus after abdominal trauma is an expected finding and needs no further action
21.Pediatric nursingMedium

What is "assent" in children's care?

  1. AThe doctor's decision about which treatment is best
  2. BA form that lets the hospital treat any child without parental consent
  3. CThe child's agreement to care, sought alongside the parents' consent
  4. DThe legal consent signed by the parent for surgery
22.Pediatric nursingHard

A child has suspected septic shock. Which action is the most time-critical?

  1. AGiving IV antibiotics as soon as possible, ideally within the first hour
  2. BStarting antibiotics after the fever has been present for 24 hours
  3. CWaiting for the blood culture results before starting any antibiotic treatment
  4. DGiving oral antibiotics and reviewing the child again in the morning
23.Mental health nursingMedium

How does aripiprazole differ from most other antipsychotics?

  1. AIt needs weekly white blood cell counts for safety
  2. BIt is a partial agonist at dopamine D2 receptors
  3. CIt has no effect on dopamine at all
  4. DIt is a benzodiazepine with antipsychotic effects
24.Mental health nursingHard

A nurse feels strong irritation every time she cares for a patient who reminds her of her abusive father. What is the most appropriate action?

  1. ATell the patient that he reminds her of her father
  2. BIgnore the feeling, because feelings do not affect nursing care
  3. CRecognise this as countertransference and discuss it in clinical supervision
  4. DAvoid the patient and let other staff do all of his care
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F40.4 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 40.4 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

40.4 °C
T = °F
26.Nursing math & unit conversionsHard
1½ cups? mL4 tbsp? mL½ tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ cups of tea, 4 tbsp of liquid supplement, ½ tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 26 kg is prescribed 4 mg/kg of a drug. The stock solution contains 20 mg/mL. Draw up the dose: what volume V do you give?

26 kg4 mg/kg20 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1700 units of a drug that comes as 5000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1700 units5000 units/mL
V = mL
29.IV infusion ratesMedium
V = ?15 gtt/mL40 gtt/min2 h

A drip runs at 40 gtt/min through a set of 15 gtt/mL. How many millilitres V does the patient receive in 2 hours?

40 gtt/min15 gtt/mL2 h
V = mL
30.IV infusion ratesHard
900 mL20 gtt/mL50 gtt/mint = ? h

A drip runs at 50 gtt/min through a set of 20 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty?

50 gtt/min20 gtt/mL900 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk200 mLwater250 mLjelly100 mLice chips240 mLIV infusion125 mL/h × 8 hIV antibiotic2 × 50 mLurine275 mLurine300 mLwound drain50 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 104 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

104 kg8 hurine: 275 mLurine: 300 mLwound drain: 50 mLvomit: 200 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL80 mL/hstart 13:1515:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 13:15 and runs by pump at 80 mL/h. How many mL V are left in the bag at 15:15?

500 mL80 mL/h13:15 → 15:15
V = mL
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 96% on room air, blood pressure 118/70 mmHg, pulse 132/min, alert, temperature 37.8 °C. What is the NEWS2 total score?

RR 22SpO₂ 96%airSBP 118HR 132AT 37.8 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 9/min, SpO₂ 98% on room air, blood pressure 78/46 mmHg, pulse 88/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 9SpO₂ 98%airSBP 78HR 88AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · Face the patient and speak clearly at a normal pace

Why this is the answer

Facing the patient in good light, reducing background noise and speaking clearly, without shouting, helps understanding. Hearing aids should be in and working.

Answer

C · Face the patient and speak clearly at a normal pace
2.Nursing fundamentals

Answer: A · Dysphagia is common after stroke and can cause aspiration pneumonia

Why this is the answer

Stroke often affects swallowing, and silent aspiration is possible. A swallow screen, with referral to a speech and language therapist if needed, guides safe food textures and routes for medicines.

Answer

A · Dysphagia is common after stroke and can cause aspiration pneumonia
3.Infection control & patient safety

Answer: B · Atropine and pralidoxime

Why this is the answer

Nerve agents inhibit acetylcholinesterase, causing excess acetylcholine. Atropine blocks muscarinic effects such as secretions and bradycardia, and pralidoxime helps to reactivate the enzyme.

Answer

B · Atropine and pralidoxime
4.Infection control & patient safety

Answer: A · “I can light candles at dinner if my oxygen is turned down low.”

Why this is the answer

Oxygen supports combustion, so open flames such as candles, matches, gas stoves and cigarettes must be kept away whatever the flow rate. The other statements are correct.

Answer

A · “I can light candles at dinner if my oxygen is turned down low.”
5.Prioritization & delegation

Answer: B · Red (immediate)

Why this is the answer

In START, a respiratory rate over 30/min means the victim is tagged immediate (red). Rates of 30 or less move on to the perfusion and mental status checks.

Answer

B · Red (immediate)
6.Prioritization & delegation

Answer: A · Give five rescue breaths; if breathing starts, tag the child red

Why this is the answer

In JumpSTART, an apneic child with a pulse gets five rescue breaths, because the cause is often respiratory. If breathing starts the child is immediate (red); if not, the child is expectant.

Answer

A · Give five rescue breaths; if breathing starts, tag the child red
7.Clinical nursing

Answer: C · Only the patient should press the button

Why this is the answer

If the patient becomes too sedated, they stop pressing the button, which protects them. When others press it, this safety mechanism is lost and overdose can occur.

Answer

C · Only the patient should press the button
8.Clinical nursing

Answer: D · Acute angle-closure glaucoma

Why this is the answer

Acute angle-closure glaucoma causes a rapid rise in eye pressure, with pain, visual disturbance, haloes and vomiting. It is an emergency that can cause permanent sight loss without urgent treatment.

Answer

D · Acute angle-closure glaucoma
9.Lab values & electrolytes

Answer: C · Dehydration

Why this is the answer

When the body is short of fluid, the kidneys reabsorb more urea, so the BUN rises out of proportion to creatinine (a BUN-to-creatinine ratio above 20:1). Liver failure and a low-protein diet lower the BUN.Checked against: BUN (Blood Urea Nitrogen) · MedlinePlus (NIH) (2024)

Answer

C · Dehydration
10.Lab values & electrolytes

Answer: A · Multiple myeloma

Why this is the answer

Multiple myeloma typically causes high calcium from bone destruction, kidney damage, anemia and bone lesions, plus a raised protein from a monoclonal antibody. Recurrent infections reflect poor production of normal antibodies.Checked against: Multiple Myeloma · StatPearls (NCBI Bookshelf) (2023)

Answer

A · Multiple myeloma
11.Pharmacology

Answer: A · Urine output, electrolytes and signs of fluid overload

Why this is the answer

Mannitol draws fluid into the circulation before it is excreted, which can cause heart failure and pulmonary oedema. The large diuresis can cause dehydration and electrolyte imbalance, so output and electrolytes are monitored.

Answer

A · Urine output, electrolytes and signs of fluid overload
12.Pharmacology

Answer: A · Testosterone raises red cell production, increasing clot risk

Why this is the answer

Testosterone increases erythropoiesis and can cause polycythaemia, which increases blood viscosity and thrombosis risk. Haematocrit is monitored, and the dose may be reduced or paused.

Answer

A · Testosterone raises red cell production, increasing clot risk
13.Med-surg: cardiovascular & respiratory

Answer: B · No more than half the internal diameter of the tube

Why this is the answer

A catheter no larger than half the internal diameter of the tube lets air enter around it, reducing negative pressure in the lungs, atelectasis and hypoxaemia. Catheter size is often calculated from the tube size.

Answer

B · No more than half the internal diameter of the tube
14.Med-surg: cardiovascular & respiratory

Answer: D · Escalate at once as an emergency; keep the leg level, no heat

Why this is the answer

Pain, pallor, pulselessness, paraesthesia, paralysis and a perishingly cold limb indicate acute limb ischaemia, usually from an embolus or thrombosis. Revascularisation within hours is needed to save the limb. Heat increases metabolic demand and can burn, elevation reduces arterial flow and compression is harmful.

Answer

D · Escalate at once as an emergency; keep the leg level, no heat
15.Med-surg: neuro, endocrine & renal

Answer: B · Increase the glucocorticoid dose, often doubling it

Why this is the answer

During illness, people on steroid replacement need more glucocorticoid. Sick-day rules usually advise doubling the dose during fever and using emergency injectable hydrocortisone or seeking urgent care if they vomit and cannot keep tablets down, to prevent adrenal crisis.

Answer

B · Increase the glucocorticoid dose, often doubling it
16.Med-surg: neuro, endocrine & renal

Answer: A · Pre-oxygenate, keep each pass short and limit the number of passes

Why this is the answer

Suctioning raises ICP through coughing, hypoxia and hypercapnia. It is done only when needed, with pre-oxygenation, passes of no more than about 10–15 seconds, few passes and the head kept elevated and midline. Sedation or lidocaine may be used in some units.

Answer

A · Pre-oxygenate, keep each pass short and limit the number of passes
17.Med-surg: GI, perioperative & oncology

Answer: B · Explaining what will happen and answering questions

Why this is the answer

Clear information about what to expect, including pain control and recovery, reduces anxiety and can improve recovery. False reassurance does not address the patient's concerns.

Answer

B · Explaining what will happen and answering questions
18.Med-surg: GI, perioperative & oncology

Answer: D · Clamp the line, lie the patient left side down, head low; give oxygen

Why this is the answer

Air can enter an open central line. Clamping stops more air entering; the left lateral, head-down position may keep air in the right heart away from the pulmonary outflow. High-flow oxygen and emergency help are given.

Answer

D · Clamp the line, lie the patient left side down, head low; give oxygen
19.Maternity & obstetric nursing

Answer: B · A large baby of a mother with diabetes

Why this is the answer

High maternal glucose crosses the placenta and the fetus makes extra insulin. After the cord is cut, the glucose supply stops but the insulin stays high. Preterm, small and cold babies are also at risk.

Answer

B · A large baby of a mother with diabetes
20.Maternity & obstetric nursing

Answer: B · She may have a concealed abruption with major blood loss despite little visible bleeding

Why this is the answer

Placental abruption can bleed into the space behind the placenta. Pain, rigidity and fetal compromise with little visible blood suggest a concealed abruption, which is an emergency for mother and fetus.

Answer

B · She may have a concealed abruption with major blood loss despite little visible bleeding
21.Pediatric nursing

Answer: C · The child's agreement to care, sought alongside the parents' consent

Why this is the answer

Assent is the child's own agreement, in language suited to their age, alongside the legal consent given by parents. Seeking assent respects the child and builds cooperation and trust.

Answer

C · The child's agreement to care, sought alongside the parents' consent
22.Pediatric nursing

Answer: A · Giving IV antibiotics as soon as possible, ideally within the first hour

Why this is the answer

In septic shock, IV antibiotics are given as soon as possible, ideally within an hour of recognition, after cultures are taken if this does not cause delay. Fluid resuscitation and close monitoring are started at the same time.

Answer

A · Giving IV antibiotics as soon as possible, ideally within the first hour
23.Mental health nursing

Answer: B · It is a partial agonist at dopamine D2 receptors

Why this is the answer

As a partial agonist, aripiprazole lowers dopamine activity where it is high and supports it where it is low. It is less likely to raise prolactin or cause sedation, but akathisia is a common side effect.

Answer

B · It is a partial agonist at dopamine D2 receptors
24.Mental health nursing

Answer: C · Recognise this as countertransference and discuss it in clinical supervision

Why this is the answer

Countertransference is common and is not a failure, but it can affect care if not recognised. Supervision helps the nurse understand the reaction and keep the relationship therapeutic.

Answer

C · Recognise this as countertransference and discuss it in clinical supervision
25.Nursing math & unit conversions

Answer: T = 104.7 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

40.4·9/5 = 72.72

Add 32

T = 72.72 + 32 = 104.7 °F

Answer

T = 104.7 °F
26.Nursing math & unit conversions

Answer: V = 422.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1½ cups = 1.5·240 = 360 mL
4 tbsp = 4·15 = 60 mL
½ tsp = 0.5·5 = 2.5 mL

Add

V = 360 + 60 + 2.5 = 422.5 mL

Answer

V = 422.5 mL
27.Dosage calculations

Answer: V = 5.2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 4·26 = 104 mg

Volume

V = 104/20 = 5.2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 5.2 mL
28.Dosage calculations

Answer: V = 0.34 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 1700/5000 = 0.34 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.34 mL
29.IV infusion rates

Answer: V = 320 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/15 = 160 mL/h

Volume

V = 160·2 = 320 mL

Answer

V = 320 mL
30.IV infusion rates

Answer: t = 6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

50·60/20 = 150 mL/h

Time left

t = 900/150 = 6 h

Answer

t = 6 h
31.IV fluids & fluid balance

Answer: U = 0.69 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

275 + 300 = 575 mL

Per kilogram per hour

U = 575/(104·8) = 0.6911 ≈ 0.69 mL/kg/h

Answer

U = 0.69 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 340 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:15 → 15:15 = 2 h

Volume infused

80·2 = 160 mL

Volume left

V = 500 − 160 = 340 mL

Answer

V = 340 mL
33.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 96% → 0
on air → 0
SBP 118 mmHg → 0
HR 132/min → 3
alert (A) → 0
T 37.8 °C → 0

Add

NEWS2 = 2 + 0 + 0 + 0 + 3 + 0 + 0 = 5

Answer

NEWS2 = 5
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 9/min → 1
SpO₂ 98% → 0
on air → 0
SBP 78 mmHg → 3
HR 88/min → 0
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 1 + 0 + 0 + 3 + 0 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions